Alert archive / Georgia / Freeze Watches in 2022

Freeze Watch 2, NWS Atlanta, GA

October 17, 202231 counties in Georgia

NWS Atlanta, GA issued this freeze watch at Oct 17, 2022, 3:15 AM EDT for 31 counties in Georgia. It took effect at Oct 19, 2022, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2022, 3:15 AM EDT (07:15 UTC)
In effect from
Oct 19, 2022, 12:00 AM EDT
Expired
Oct 18, 2022, 3:34 AM EDT
In force
Issued by
NWS Atlanta, GA
All 31 counties

Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Gilmer County, GA, Gordon County, GA, Hall County, GA, Haralson County, GA, Heard County, GA, Lumpkin County, GA, Meriwether County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Troup County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 96 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze watch went out at Oct 17, 1:30 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 17, 1:30 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
130 AM EDT Mon Oct 17 2022

...New 06Z Aviation Discussion...

.SHORT TERM...
(This evening through Monday)
Issued at 302 PM EDT Sun Oct 16 2022

After a cool start to the day, temperatures will top out in the
lower 80s to mid-80s across much of the CWA outside of the cooler
higher terrain of far north Georgia. Mid- and upper-level cloud
cover will increase through the evening and overnight as a cold
front moves into north Georgia. Isolated to scattered showers are
expected across our far northern counties this evening and
overnight where a thin corridor of low- and mid-level moisture
will accompany the front. Capping thunder at just a slight chance
as progged MLCAPE remains <500 J/kg. A few gusty showers and/or
storms (non-severe) cannot be ruled out as progged bulk shear is
35-40 kts. Daytime heating tomorrow (Monday) could help generate
additional isolated showers and storms across portions of central
Georgia as the front pushes through the rest of the CWA. Forecast
rainfall totals remain low at 0.1-0.3 inch.

Sustained winds at 10-20 mph with gusts at 20-30 mph are expected
through the day tomorrow associated with the aforementioned
FROPA. Gusty winds look to persist into the first part of the
Monday-into-Tuesday overnight period across the northeast Georgia
mountains with gusts up to 40 mph possible at the highest peaks.
This will be something for subsequent shifts to keep an eye on,
but suspect that these 35+ mph gusts will be too isolated to
warrant a Wind Advisory. Will also need to monitor for Fire Danger
Statement criteria being met on Monday afternoon and evening in
areas where dry fuels are coupled with sufficiently high sustained
winds and/or gusts.

The Freeze Watch for late Monday night into Tuesday morning that
was previously issued has been expanded to include the top two
rows of north Georgia counties, where lows are forecast to drop
into the lower 30s and even mid-20s to upper 20s in the higher
terrain. Will almost certainly see this Watch upgraded to a Freeze
Warning by the overnight shift. Across the remainder of the CWA,
Tuesday morning lows will generally range from the mid-30s to
mid-40s. Patchy frost will be possible in areas of far north
Georgia that are well-sheltered from the aforementioned breezy to
gusty post-front conditions.

Martin

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 302 PM EDT Sun Oct 16 2022

Forecast period largely dominated by the abnormally cool and dry
airmass thanks to a high amplitude upper longwave trough setting
up shop over the eastern CONUS. Currently have a Freeze Watch in
effect for far north GA beginning Tuesday morning, then expecting
freezing concerns more widespread and further south both Wednesday
and Thursday mornings. Frost potential may be a bit hard to come
by for Tuesday and Wednesday mornings given some enhanced gradient
NW winds, though Thursday morning looks to have winds lax and
should support development. Temps Friday morning look to be
several degrees higher so for now looks like freezing potential is
limited more to the far NE mountains with some frost possible in
other locations. There's been some inconsistency with model
solutions on if another piece of energy digs south into the area
by Fri/Sat that could cut off from the main trough and some
previous runs had it advecting some moisture into the area from
the east, but now looks to be a drier solution with us potentially
transitioning to more zonal flow and possibly even some southerly
fetch component. We may even get back to near normal max temps
Saturday.

Aside from the aforementioned freeze/frost concerns and likely
upcoming associated product issuances, given the expected dry
conditions and low resultant RH values, fire danger criteria could
be met across portions of the area Tuesday through Friday. With
the increased winds Tuesday, we cannot rule out even a Red Flag
Warning being warranted.

Baker

&&

.AVIATION...
(06Z TAFS)
Issued at 129 AM EDT Mon Oct 17 2022

BKN200 CIGS are expected through the TAF period. Conditions are
expected to remain VFR although some MVFR CIGs could be possible
shortly after the 12Z TAF issuance. Winds will be WNW at less than 5
kts and will gradually become more northerly after 12Z.

//ATL Confidence...Avi Update...

Medium to high on CIGS
High on all other elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  58  34  60 /   0   0   0   0
Atlanta         39  54  34  57 /   0   0   0   0
Blairsville     27  48  25  52 /   0   0   0   0
Cartersville    34  53  30  57 /   0   0   0   0
Columbus        43  59  35  62 /  10   0   0   0
Gainesville     36  54  34  58 /   0   0   0   0
Macon           43  61  34  63 /  10   0   0   0
Rome            36  55  32  59 /   0   0   0   0
Peachtree City  36  54  32  59 /  10   0   0   0
Vidalia         50  64  39  64 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Tuesday morning for
GAZ001>009-011>016.

&&

SHORT TERM...Martin
LONG TERM....Baker
AVIATION...Vaughn
Hazardous weather outlook, Oct 16, 10:07 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1007 PM EDT Sun Oct 16 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180215-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1007 PM EDT Sun Oct 16 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Temperatures will fall below freezing across the northern
portions of Georgia overnight Tuesday, Wednesday and Thursday.
Given these circumstances a freeze watch has been issued for far
north Georgia from late Monday night through Tuesday morning.
These same overnight lows will bring the potential for frost to
sensitive vegetation Wednesday and Thursday. Agricultural
interests should monitor the forecast for updates about any
freeze/frost products.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:15 AM EDTFreeze WarningFFCCarroll, Catoosa, Chattooga, Dade, Dawson, Fannin and 13 more32 hr
Oct 17, 3:07 PM EDTFire Weather WatchFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 39 more12 hr

Nearby

Freeze Watches in Georgia, 2022Every freeze watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.